Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 85, NWS Baltimore/Washington

July 22, 2003Fairfax County, City of Fairfax, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 22, 2003, 10:05 PM EDT for Fairfax County, City of Fairfax, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 10:05 PM EDT (02:05 UTC)
Expired
Jul 23, 2003, 1:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Fairfax, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 14 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.1 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1289 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 230208
FFWLWX
VAC059-600-230500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CITY OF FAIRFAX IN NORTHERN VIRGINIA
  FAIRFAX COUNTY IN NORTHERN VIRGINIA

* UNTIL 100 AM EDT.

* AT 1005 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER WESTERN FAIRFAX COUNTY AND THE CITY OF FAIRFAX MOVING SLOWLY TO 
THE EAST. RADAR INDICATES THAT OVER ONE AND THREE QUARTER INCHES OF 
RAIN HAS ALREADY FALLEN OVER THE WESTERN HALF OF FAIRFAX COUNTY AND 
THE CITY OF FAIRFAX. A SPOTTER IN CENTREVILLE REPORTED OVER 3 INCHES 
OF RAIN HAS FALLEN SINCE 9:20 PM. ANOTHER ONE HALF TO ONE INCH WILL 
BE POSSIBLE THROUGH 100 AM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE THE AMERICAN LEGION BRIDGE...CENTREVILLE...CHANTILLY...
  FAIRFAX...GREAT FALLS...HERNDON...MCLEAN...MERRIFIELD...OAKTON...
  RESTON...TYSONS CORNER...VIENNA AND WOLF TRAP.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3886 7750 3875 7736 3895 7715 3904 7732

$$
MMARGRAF/ABW
1 follow-up statement
000 
WGUS71 KLWX 230343
FFSLWX
MDC031-VAC013-059-600-610-230530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 PM EDT TUE JUL 22 2003

...FLASH FLOOD WARNING CONTINUES FOR CITY OF FAIRFAX AND FAIRFAX 
COUNTY UNTIL 100 AM EDT...
...FLASH FLOOD WARNING CONTINUES FOR CITY OF FALLS CHURCH... 
MONTGOMERY AND ARLINGTON COUNTIES UNTIL 115 AM EDT...

AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAINFALL HAD MOVED EAST OF THE REGION. 
HOWEVER...RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE 
FLOODING INTO THE EARLY MORNING HOURS. 

RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN...WITH A FEW HIGHER 
AMOUNTS HAS OCCURRED WITH THIS ACTIVITY. 

LAW ENFORCEMENT REPORTS SOME ROADS FLOODED IN FAIRFAX COUNTY 
INCLUDING BROWNSVILLE ROAD...BEULAH ROAD AND WOODBURN ROAD.

IN ADDITION...MEDIA REPORTS INDICATE BEECH DRIVE IN EASTERN 
MONTGOMERY COUNTY IS FLOODED. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:30 PM EDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 3:30 PM EDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT TUE JUL 22 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR THE SOUTHEASTERN
COUNTIES. SPOTTY SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. STRONGEST STORMS STILL NORTH IN THE VICINITY OF AN
APPROACHING SPEED MAX AND FURTHER SOUTH WHERE THE BEST MOISTURE IS
LOCATED.

MODELS INDICATE A ROUND OF CONVECTION TO FIRE AND SWEEP ACROSS THE
EASTERN HALF OF THE CWA THIS AFTERNOON AND EVENING...WITH A SECOND
ROUND OF SHOWERS WITH A FEW THUNDERSTORMS EXPECTED AGAIN LATE
TONIGHT. WILL CARRY LIKELY POPS ACROSS THE BOARD AND GO WITH A BLEND
OF MAV AND MET TEMPS FOR TODAY AND TONIGHT.

MARINE: WINDS OVER THE SOUTHERN BAY AND THE TIDAL POTOMAC WILL
AVERAGE 15 TO 20 KTS THIS AFTERNOON...AND THEN DECREASE LATER
TONIGHT. WILL GO WITH SCA FOR THIS EVENING.

CPW

EXTENDED. WELL ADVERTISED ZONAL FLOW TOWARDS THE END OF THIS WEEK IS
DISSOLVING INTO THE EASTERN US TROF. FRONT IS JUST TO OUR SE WED
NIGHT THEN SMALL LOW WILL BRING IT BACK SLIGHTLY ON THU. FRI SHOULD
BE OUR BEST SHOT AT DRY WX AND SUNSHINE AS THE BERMUDA HIGH TAKES
CONTROL. BUT ANOTHER COLD FRONT WILL BE ON OUR DOORSTEP BY LATE
SAT...CROSSING THRU SAT NTE OR SUN. THAT FRONT OF COURSE STALLS JUST
SE AND FALLS APART. THAT SHOULD ALLOW A PARTLY SUNNY MON AND A BIT
MORE SUN ON TUE.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ANZ531>534-537.
Hazardous weather outlook, Jul 22, 11:30 AM EDT, 10 hours 35 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHERN
VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND...AND THE
EASTERN WEST VIRGINIA PANHANDLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS
IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS.

THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON.

CPW/MANNING

In the hours before

Local storm report, Jul 22, 7:05 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    UNION BRIDGE              MD   WIND DAMAGE
07/22/03   CARROLL                        TREES DOWN BETWEEN NEW
                                          WINDSOR AND UNION BRIDGE
Local storm report, Jul 22, 8:18 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
818 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    WOODSBORO                 MD   WIND DAMAGE
07/22/03   FREDERICK                      TREES DOWN AROUND
                                          WOODSBORO AND
                                          WALKERVILLE
Special weather statement, Jul 22, 8:24 PM EDT, 1 hour 41 minutes before
MDZ006-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
824 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN BALTIMORE COUNTY...

AT 824 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF BENTLEY SPRINGS TO
GLYNDON...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
COCKEYSVILLE...BENTLY SPRINGS... GRIMESVILLE... COOPERSVILLE...
REISTERSTOWN...ROCKDALE AND THE PRETTYBOY RESERVOIR WILL BE AFFECTED
BY THESE STORMS THROUGH 900 PM EDT.

MMARGRAF
Local storm report, Jul 22, 8:44 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    DETOUR                    MD   WIND DAMAGE
07/22/03   CARROLL                        ONE TREE DOWN ON HOUSE
Special weather statement, Jul 22, 9:19 PM EDT, 46 minutes before
VAZ041-052-230145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 PM EDT TUE JUL 22 2003

AT 919 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF BRISTERSBURG...MOVING NORTH AT 35 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CATLETT...CALVERTON...NOKESVILLE...MANASSAS AND
MANASSAS PARK WILL BE AFFECTED BY THIS STORM THROUGH 945 PM.

MMARGRAF
Special weather statement, Jul 22, 9:36 PM EDT, 29 minutes before
DCZ001-MDZ009-010-013-VAZ041-052>054-230230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT TUE JUL 22 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE WASHINGTON
D.C. AREA...

AT 9:35 PM DOPPLER RADAR SHOWED A SLOW MOVING LINE OF THUNDERSTORMS
STRETCHING FROM JUST SOUTHWEST OF MANASSAS VIRGINIA TO THE AMERICAN
LEGION BRIDGE TO LAUREL MARYLAND. RADAR ESTIMATES THAT UP TO ONE AND
ONE HALF INCH OF RAIN PER HOUR IS BEING PRODUCED BY THIS LINE OF
STORMS. THIS AMOUNT OF RAINFALL CAN CAUSING PONDING OF WATER ON
ROADS AND MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS.

THE DISTRICT OF COLUMBIA...HOWARD...MONTGOMERY...PRINCE
GEORGES...CITY OF MANASSAS...CITY OF MANASSAS PARK...CITY OF
FAIRFAX...CITY OF FALLS CHURCH...ARLINGTON...ALEXANDRIA...PRINCE
WILLIAM...FAUQUIER AND FAIRFAX COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 10:30 PM.

MOTORISTS SHOULD REDUCE SPEED TO AVOID HYDROPLANING. WATCH FOR
HIGH WATER WHEN CROSSING BRIDGES AND LOW SPOTS ON THE ROAD. BE
EXTRA CAUTIOUS BECAUSE FLOODING IS HARDER TO SEE IN THE DARK.

MMARGRAF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:19 PM EDTFlash Flood WarningLWXArlington, City of Falls Church3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.